Sunday, July 19, 2009

Sarcoma in the Key of E

Woke up late last Tuesday
Had a hospital to get to
Made a plan, started the van -- then
I found out I had more wakin' up to do.

The road was twisty and turvy,
my mind was filled with fuzz,
I missed a turn, my tires started to burn
then a CRASH! and the van met the trees.

The following day, L. drives us to NYC,
I get weaker and weaker on the way,
we see the doc, hit the hotel to rest
and my fever rises up past 103.

Over urgent care we merrily go;
it's a place that's easy to enter
but awful hard to get let go.
Five shots to the hand and they draw
my blood (it looks the same as before).
The chest X-ray reveals a minor horror;
not collapsed lungs, I laugh at those,
but a pneumonia -- and no fool laughs at those.

We're "admitted" they say, but there is no bed,
so my fabric cubicle will have to do.
I curl up and collapse for what seems an hour,
then am interrupted by doctors 1,2,3 and fo'.
Fo' is great--a major break--a man I know so well,
he waves his hand, writes a script and back to the hotel I go.

Things are normal for a while,
then gets to be time to leave,
we take a cab to get our car,
all is great, all is well
'cept our luggage is gone, possibly halfway to hell.

L. calls the taxi commission,
she visits the cops,
but it's Sunday -- and no one stops.
We find a crappy place to spend the night
then finally good news, all right!
The valets at hotel 1 made a mistake
(perhaps our bag gave them a head fake?)
and left our suitcase on the sidewalk.

Now the bag is back and we are ready to
sleep the night. I have high hopes for the mornin' --
and not a little fright.


Lessons learned:

1) I can sustain this medium (barely) for a verse. It's just as well that I forgot about the chorus, believe me.
2) Or wait, maybe it's not a bad blues song! Maybe it's a bad poem, hence no chorus! (The fact that it could be both or neither confirms that it is bad if nothing else.)
2) I am exhausted and it has been a horrible and dispiriting week. I'll try to talk about this in a real way soon. For now, I hope it will suffice that the pneumonia is very small and the fever hasn't recurred since we started treatment.

Thursday, July 2, 2009

No more Vicodin?

A federal advisory panel voted Tuesday to recommend a ban on Vicodin and Percocet. Both painkillers contain acetaminophen, a drug that when taken in very large doses or with alcohol can damage the liver. I was initially shocked by the news -- Vicodin helped me a lot early on with my pain -- but as I thought about it more, it made more sense. After all, one can just take the narcotics in either drug (oxycodone in percocet, hydrocodone in vicodin) on their own, adding or not adding doses of acetaminophen as your doctor advises. At any rate, the announcement is a good reminder of how dangerous Tylenol can be, especially if you still drink a little.

The NYT coverage is here.


L., my wife and the world's number one supportive pessimist, reviewed my (just typed "our" by mistake) most recent radiology report, and the verdict is in: The news, indeed, was good.

This may sound silly -- the doctor already told us the news was reasonably good -- but it's continually amazing to me how different the report is on paper from what you hear from your doctor. It's not just Dr. BT; he's blunter than most. My oncologist at home, Dr. S, also spins these things within an inch of their lives. And "good" differs quite a bit from "stable" or "not disastrous" or "can stay in the trial, at least." I don't want to exaggerate and say that the tumors are shrinking all around, but there's some reason to hope that maybe next time we'll get a stronger result and actually roll some things back in a significant way. Which would be almost unprecedented -- my cancer hasn't responded really strongly to anything except gem/tax followed by gemzar plus radiation, and that was years ago. So let's hope.

I'm focusing on that because it's getting more difficult to hang with the treatments. I've always thought that brivanib was surprisingly benign, but it's starting to show some teeth. To wit, my mouth is sensitive and painful. I thought there might be some ulcerations in there, but fortunately, there aren't. But I simply can't eat many, many things. Also, my stomach has started acting up. I haven't had nausea, but I have had a lot of issues, including plain old loss of appetite. I suppose that it's not surprising that I'm having more stuff come up, since I've now been on the drug for something like 17 weeks, albeit with a six-week placebo hiatus in the middle.

The other thing, since I'm in a complaining, er, describing mode, is that I'm having increasing difficulty swallowing those four enormous pills every night. I'm pretty sure that the problem is psychological, but it's no less real for that. While I once bolted them down three at a time, I now carefully consider each one, picking it up, putting it down, easing it into my mouth, taking a huge gulp of water -- and almost every time I feel close to gagging. So I wait for a while, then start the whole lugubrious process over again. The whole process takes freakin' forever.